Tornadoes · United States · Wisconsin · 2011

EF0 tornado, Prentice to Dover, Wisconsin, May 22, 2011

From Prentice to Dover, this EF0 tornado ran 1.1 miles across Price County on May 22, 2011, touching down at 5:52 PM CDT and reaching 400 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 22, 2011
Touchdown
5:52 PM CDT (22:52 UTC)
Lifted
5:53 PM CDT (22:53 UTC)
On the ground
1 minutes
Path length
1.1 miles (1.8 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
County
Price County
Touchdown point
45.608, -90.333
Lift-off point
45.619, -90.316
Record number
1105221652-01

What the Weather Service recorded

A strong low pressure system deepened as it moved north into central Minnesota by the afternoon of May 22nd. A cold front extended to the south from the surface low, while a warm front slowly pushed north into far northern Wisconsin. Thunderstorms developed along and near both fronts and swept across far eastern Minnesota and much of Wisconsin. The combination of strong vertical wind shear and an unstable atmosphere contributed to supercell thunderstorms. The storms produced five tornadoes in Price County, and eleven total tornadoes across the entire state of Wisconsin. The 11 tornadoes was the 10th highest one-day tornado total for the state of Wisconsin on record. The storms also produced damaging winds and large hail across much of northwest Wisconsin.

A weak tornado tracked for just over a mile around U.S. Highway 8 to the west of Prentice. The damage was primarily to trees, with a few 6-12 inch diameter pine trees snapped and blown in a convergent damage pattern. A metal barn also had some minor damage, mainly to eaves and siding. [DI 1 (SBO), DOD 1, EXP-UB, Est Gust 70 mph].

A brief, weak tornado occurred north-northwest of Prentice. Only tree damage was noted along the damage path. [DI 28 (TS), DOD 2, EXP, Est Gust 75 mph].

A tornado affected the area near the intersection of County Highway H and Willow Road. A citizen reported a tornado around this location that further corroborates the damage survey findings. Damage along the path was mostly to trees. A small shed was destroyed, a metal barn lost some roof paneling, and several large trees were snapped at one property. [DI 1 (SBO), DOD 2, EXP, Est. Gust 75-80 mph].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the tornado touched down at May 22, 5:29 PM CDT, 23 minutes earlier.

Area forecast discussion, May 22, 5:29 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
529 PM CDT SUN MAY 22 2011

.MESOSCALE UPDATE... CONCERNING TORNADO THREAT OVER THE FAR SOUTHERN
SECTIONS OF THE DULUTH CWA THRU 7 PM...

DISCRETE SUPERCELL STORM MOVING INTO SOUTHERN PRICE COUNTY SOUTHWEST
OF PRENTICE HAS A HISTORY OF PRODUCING TORNADOES IN TAYLOR
COUNTY..AND WILL REMAIN IN A VERY FAVORABLE ENVIRONMENT FOR
TORNADOES THROUGH AT LEAST 630 PM.  SURFACE WARM FRONT HAS MOVED
NORTHWARD TO NEAR TAYLOR/PRICE COUNTY LINE PER MESOWEST OBS..AND LOW
LEVEL SHEAR HAS ALSO INCREASED TO NEAR 30 KTS IN THIS AREA.  TORNADO
THREAT WILL BE HIGH THRU 630 PM IN THE PRENTICE..OGEMA..BRANTWOOD..
SPIRIT AND HIGHWAY 8 CORRIDOR AS THIS STORM CONTINUES TO INTERACT
WITH ENHANCED SHEAR AND LOW LCL/LFC HEIGHTS WITHIN IMMEDIATE SURFACE
WARM FRONTAL ZONE.

OTHER SMALL..BUT STRONG..DISCRETE STORM OVER CENTRAL PINE COUNTY
EAST OF SANDSTONE IS ALSO IN A SOMEWHAT FAVORABLE ENVIRONMENT.
HOWEVER..SURFACE OBS INDICATE THAT COLD BOUNDARY LAYER AND NE
SURFACE WINDS ASSOCIATED WITH LAKE SUPERIOR LAKE BREEZE/TSTORM
OUTFLOW WILL SOON SURGE SWWD INTO THIS AREA..AND THIS SHUD
EFFECTIVELY END THE TORNADO THREAT WITH THIS STORM BY 545 PM.

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ140>147.

 MILLER
Hazardous weather outlook, May 22, 4:04 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
404 PM CDT SUN MAY 22 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
404 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE ACROSS THE NORTHLAND SUNDAY
AFTERNOON AND EVENING SOUTH OF A CASS LAKE TO TWO HARBORS TO
IRONWOOD LINE. THE GREATEST RISK OF SEVERE WEATHER WILL OCCUR OVER
NORTHWEST WISCONSIN THROUGH SUNDAY EVENING. THE PRIMARY THREAT
FROM ANY SEVERE STORM IN THE NORTHLAND WOULD BE DAMAGING WIND AND
LARGE HAIL. STORMS IN THE LOWER ST CROIX VALLEY IN MINNESOTA...AND
MOST OF NORTHWEST WISCONSIN... MAY ALSO PRODUCE A TORNADO. A
TORNADO WATCH IS IN EFFECT UNTIL LATE EVENING. PLEASE REFER TO
THE LATEST FORECAST FOR ADDITIONAL UPDATES REGARDING THE THREAT OF
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-231030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
404 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY EVENING ACROSS
MOST OF THE NEARSHORE WATERS. SOME OF THE STORMS WILL BE SEVERE
WITH GUSTY WINDS AND HAIL.

INCREASING NORTHEAST WINDS WILL MAKE CONDITIONS HAZARDOUS TO SMALL
CRAFT. A MALL CRAFT ADVISORY IS IN EFFECT FROM GRAND PORTAGE
MINNESOTA TO BAYFIELD WISCONSIN THROUGH SUNDAY EVENING. PLEASE
REFER TO THE LATEST MARINE WEATHER MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 22, 4:30 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT SUN MAY 22 2011

WIZ008-222145-
SAWYER-
430 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORM MOVING INTO SOUTHERN SAWYER COUNTY...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF EXELAND...MOVING NORTHEAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  EXELAND...            RESERVE...            RADISSON...
  OJIBWA...             NEW POST...           COUDERAY...

 STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4565 9150 4600 9135 4584 9084 4563 9105
      4563 9145

 MILLER
Special weather statement, May 22, 4:59 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT SUN MAY 22 2011

MNZ012-019-020-037-WIZ001-222215-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-NORTHERN
COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
459 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS TO AFFECT THE NORTH SHORE...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE SOUTHWEST TIP OF LAKE SUPERIOR... JUST
NORTHEAST OF DULUTH...MOVING NORTH AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  ARNOLD...             FRENCH RIVER...       TWO HARBORS...
  LARSMONT...           KNIFE RIVER...        PALMERS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4672 9210 4713 9220 4725 9147 4709 9151
      4707 9156 4692 9180 4674 9168 4675 9161
      4672 9161 4672 9170 4674 9169 4691 9181
      4678 9208 4672 9205

 MILLER
Local storm report, May 22, 5:19 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
519 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     LORETTA                 45.89N 90.85W
05/22/2011  E50 MPH          SAWYER             WI   TRAINED SPOTTER

&&

SCW
Local storm report, May 22, 5:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
534 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             2 S KENNAN              45.50N 90.59W
05/22/2011  E1.50 INCH       PRICE              WI   LAW ENFORCEMENT

&&

RHLUCHAN
Local storm report, May 22, 5:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
535 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             1 W CATAWBA             45.54N 90.55W
05/22/2011  E0.50 INCH       PRICE              WI   LAW ENFORCEMENT

            DIME SIZE HAIL

&&

RHLUCHAN
Local storm report, May 22, 5:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FUNNEL CLOUD     5 W CATAWBA             45.54N 90.64W
05/22/2011                   PRICE              WI   PUBLIC

&&

SCW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

10.9 hours before the tornado, 215 km from the path. May 22, 2011.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 351 joules per kilogram, CIN -121, lifted condensation level 1006 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -1 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-121 J/kg
Surface CAPE
166 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

1.1 hours after it, 215 km from the path. May 23, 2011.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 753 joules per kilogram, CIN -97, lifted condensation level 942 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 242 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-97 J/kg
Surface CAPE
666 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.4
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Phillips/Price (PBH), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Duluth radar (KDLH), 199 km away, was scanning. The volume nearest the touchdown began at 22:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of May 22, 2011

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 222:13 PM CDTEF1Hennepin, MN13.6880148$167 million
May 222:33 PM CDTEF1Price, WI to IA, MN3.3600$4,000
May 222:33 PM CDTEF2Howard, IA to MN28.72503$775,000
May 222:38 PM CDTEF0Lafayette, MO0.340$500
May 222:40 PM CDTEF2Iowa, IA3.975$250,000
May 222:52 PM CDTEF0Anoka, MN0.230$50,000
May 222:54 PM CDTEF0Iowa, IA2.025$10,000
May 223:13 PM CDTEF0Bremer, IA0.130
May 223:16 PM CDTEF0Washington, MN2.675$50,000
May 223:25 PM CDTEF0Lafayette, MO0.150
May 223:37 PM CDTEF1Fayette, IA7.970$175,000
May 223:58 PM CDTEF0Lafayette, MO0.150$3,000
May 224:00 PM CDTEF1Barron, WI2.0300$200,000
May 224:01 PM CDTEF0Fayette, IA1.450$10,000
May 224:05 PM CDTEF2Houston, MN to WI13.8150$15 million
May 224:10 PM CDTEF0Labette, KS0.350
May 224:37 PM CDTEF1Jasper, IN0.333$25,000
May 224:47 PM CDTEF1La Crosse, WI8.2125$920,000
May 224:50 PM CDTEF1Saline, MO3.575$230,000
May 225:15 PM CDTEF2Monroe, WI64.58001$7.7 million
May 225:34 PM CDTEF5Joplin tornado, MO21.61,6001581150$2.8 billion
May 225:39 PM CDTEF0Price, WI1.1350$1,000
May 226:01 PM CDTEF0Price, WI2.1350$5,000
May 226:10 PM CDTEF2Newton, MO14.1800$1.0 million
May 226:20 PM CDTEF0Jack, TX0.050
May 226:25 PM CDTEF1Ogle, IL29.1200$150,000
May 226:26 PM CDTEF0Price, WI0.8275
May 226:28 PM CDTEF1Ogle, IL1.7200$50,000
May 226:33 PM CDTEF2Delaware, OK6.7800$1.0 million
May 226:40 PM CDTEF1Ogle, IL0.5100$50,000
May 226:42 PM CDTEF1Wagoner, OK3.5300
May 226:52 PM CDTEF3Delaware, OK to MO17.91,5504$2.0 million
May 226:55 PM CDTEF1Winnebago, IL2.750
May 226:59 PM CDTEF1Winnebago, IL0.950$15,000
May 227:10 PM CDTEF2Stone, MO15.7200$1.1 million
May 227:27 PM CDTEF1Cherokee, OK3.0250$70,000
May 227:33 PM CDTEF0Green Lake, WI0.430$1,000
May 227:47 PM CDTEF0Green Lake, WI4.250$5,000
May 227:50 PM CDTEF0Cherokee, OK0.150
May 228:13 PM CDTEF1Delaware, OK4.7400$25,000
May 228:14 PM CDTEF2Adair, OK4.5200$250,000
May 228:29 PM CDTEF0Delaware, OK1.0100
May 228:30 PM CDTEF2Delaware, OK2.935012$400,000
May 228:36 PM CDTEF1Delaware, OK1.7150
May 228:41 PM CDTEF0Renville, ND0.125
May 228:44 PM CDTEF1Delaware, OK0.5100
May 228:54 PM CDTEF1Benton, AR2.8450$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.